Dandan Guo, Yongping Liu, Guiqiao Xu. An optimal interpolation problem with Hermite information in the Sobolev class $W^{n}_{1}([-1,1])$ ... P. 270-279

MSC: 41A05, 41A25, 41A26

DOI: 10.21538/0134-4889-2024-30-1-270-279

In this paper, we study the optimal interpolation problem in the Sobolev class $W^{n}_{1}([-1,1])$, $n\in\mathbb N$, with Hermite information. By some properties of spline functions, we proved that the Lagrange interpolation based on the extreme points of Chebyshev polynomials is optimal for $W^{n}_{1}([-1,1])$, and we obtained the approximation error for the optimal interpolation problem.

Keywords: Hermite interpolation, spline function, optimal interpolation, Sobolev class


1.   Traub J.F.; Wozniakowsi H. A General Theory of optimal algorithms. NY, USA: Acad. Press, Inc. 1980.

2.   Sun Y.S., Fang G.S. Approximation theory of functions, vol II (in Chinese). Beijing, China: Beijing Normal Univ Press, 1990.

3.   Temlyakov V. Multivariate approximation. Cambridge, UK: Cambridge Univ Press, 2018.

4.   Vybiral J. Sampling numbers and function spaces. J. Complexity, 2007, vol. 23, pp. 773–792. doi:10.1016/j.jco.2007.03.011

5.   Wang H., Wang K. Optimal recovery of Besov classes of generalized smoothness and Sobolev classes on the sphere. J. Complexity, 2016, vol. 32, no. 1, pp. 40–52. doi: 10.1016/j.jco.2015.07.003

6.   Wang H.P., Xu G.Q. Sampling numbers of a class of infinitely differentiable functions. J. Math. Anal. Appl., 2020, vol. 484, no. 1, no. article 123689. doi: 10.1016/j.jmaa.2019.123689

7.   Ben A.; Yi S. Compressive Hermite interpolation: sparse, high-dimensional approximation from gradient-augmented measurements. Constr. Approx., 2019, vol. 50, pp. 167–207. doi:10.1007/s00365-019-09467-0

8.   Peng J., Hampton J., Doostan A. On polynomial chaos expansion via gradient-enhanced $\ell_1$ minimization. J. Comput. Phys., 2016, vol. 310, pp. 440–458. doi: 10.1016/j.jcp.2015.12.049

9.   Allasia G., Cavoretto R., De Rossi A. Hermite–Birkhoff interpolation on scattered data on the sphere and other manifolds. Appl. Math. Comput., 2018, vol. 318, pp. 35–50. doi: 10.1016/j.amc.2017.05.018

10.   Xie T.F., Zhou S.P. Approximation theory of real function (in Chinese). Hangzhou, China: Hangzhou Univ Press, 1998.

11.   Babaev S.S., Hayotov A.R. Optimal interpolation formulas in $W^{(m,m-1)}_{2}$ space. Calcolo, 2019, vol. 56, article no. 23. doi: 10.1007/s10092-019-0320-9

12.   Mastroianni G, Occorsio D. Optimal systems of nodes for Lagrange interpolation on bounded intervals. A survey. J. Comput. Appl. Math, 2001, vol. 134, pp. 325–341. doi: 10.1016/S0377-0427(00)00557-4

13.   Hoang N.S. On node distributions for interpolation and spectral methods. Math. Comput., 2016, vol. 85, pp. 667–692. doi: 10.1090/mcom/3018

14.   Xu G.Q., Wang H. Sample numbers and optimal Lagrange interpolation in Sobolev spaces. Rocky MT. J. Math., 2021, vol 51, no. 1, pp. 347–361. doi: 10.1216/rmj.2021.51.347

15.   Rack H.J., Vajda R. On Optimal quadratic Lagrange interpolation: Extremal node systems with minimal Lebesgue constant via symbolic computation. Serdica J. Comput., 2014, vol. 8, pp. 71–96. doi: 10.55630/sjc.2014.8.71-96

16.   Rack H.J., Vajda R. Optimal cubic Lagrange interpolation: Extremal node systems with minimal Lebesgue constant. Studia Univ. Babes-Bolyai Math., 2015, vol. 60, no. 2, pp. 151–171.

17.   Kofanov V.A. Approximation in the mean of classes of differentiable functions by algebraic polynomials. Math. USSR Izv., 1984, vol. 23, no. 2, pp. 353–365. doi: 10.1070/im1984v023n02abeh001774

18.   Kofanov V.A. Exact values for best approximations in the mean of the classes $W^{r}_{L}$ $(r=1,2)$ by algebraic polynomials. In: Studies in Contemporary Problems of Summation and Approximation of Functions and Their Applications, Dnepropetrovsk. Gos. Univ., Dnepropetrovsk, 1977, pp. 18–20 (in Russian).

19.   Shevaldina O.Ya. Approximation of the classes $W_{p}^{r}$ by polynomial splines in the mean. In: Approximation in Specific and Abstract Banach Spaces, Akad. Nauk SSSR, Ural. Nauchn. Tsentr, Sverdlovsk. 1987, vol. 126, pp. 113–120 (in Russian).

20.   Xu G.Q., Liu Z.H., Wang H. Sample numbers and optimal Lagrange Interpolation of Sobolev spaces $W_{1}^{r}$. Chin. Ann. Math. Ser. B., 2021, vol. 42, no. 4, pp. 519–528. doi: 10.1007/s11401-021-0275-4

21.   Nürnberger, G. Approximation by Spline functions. Berlin: Springer-Verlag, 1989.

Received August 17, 2021

Revised December 29, 2023

Accepted January 10, 2024

Funding Agency: This research was supported by the National Natural Science Foundation of China (11871006).

Conflicts of interest: The authors declare no conflict of interest.

Authors’ contributions: Dandan Guo sorted out the contents of the paper, Yongping Liu and Guiqiao Xu provided the ideas and methods of this paper. All authors have read and approved the final manuscript.

Dandan Guo, student, College of Mathematical Science, Beijing Normal University, Beijing 100875, China, e-mail: guodandan0311@163.com

Yongping Liu, Ph. D., Prof., College of Mathematical Science, Beijing Normal University, Beijing 100875, China, e-mail: ypliu@bnu.edu.cn

Guiqiao Xu, Ph. D., Prof., College of Mathematical Science, Tianjin Normal University, Tianjin 300387, China, e-mail: xuguiqiao@aliyun.com

Cite this article as: Dandan Guo, Yongping Liu, and Guiqiao Xu. An optimal interpolation problem with Hermite information in the Sobolev class W1n([-1,1]). Trudy Instituta Matematiki i Mekhaniki UrO RAN, 2024, vol. 30, no. 1, pp. 270–279.


Даньдань Го, Йонг Пинг Ли, Гуйцяо Сюй. Оптимальная интерполяционная задача с эрмитовой информацией в классе Соболева $W^{n}_{1}([-1,1])$

В данной работе изучается задача оптимальной интерполяции в классе Соболева W1n([-1, 1]), n ∈ ℕ с информацией Эрмита. С помощью некоторых свойств сплайн-функций мы доказали, что интерполяция Лагранжа по экстремальным точкам полиномов Чебышева является оптимальной для W1n([-1, 1]), и получили ошибку аппроксимации для задачи оптимальной интерполяции.

Ключевые слова:  эрмитова интерполяция, сплайн-функция, оптимальная интерполяция, класс Соболева